Tennessee, 2020

Tornadoes and Flash Flooding in Tennessee, April 12 to 13, 2020

April 12 to 13, 2020 · NWS MRX · 26 events in 12 counties and zones

A prolonged convective event with deep moist southerly flow in an unstable environment with strong wind shear generated supercell thunderstorms across Southeast Tennessee and Southwest North Carolina. The lengthy period of heavy rain resulted in widespread three to four inch rainfall totals across East Tennessee, Southwest North Carolina, and Southwest Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
4
Injuries
24
Property damage
$10,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A prolonged convective event with deep moist southerly flow in an unstable environment with strong wind shear generated supercell thunderstorms across Southeast Tennessee and Southwest North Carolina. The lengthy period of heavy rain resulted in widespread three to four inch rainfall totals across East Tennessee, Southwest North Carolina, and Southwest Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 12, 5:56 PM CST, 34 minutes earlier.

Area forecast discussion, Apr 12, 5:56 PM CST, 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
756 PM EDT Sun Apr 12 2020

.UPDATE...
FOR 00Z AVIATION.

&&

.SHORT TERM...(Tonight through Monday Night)...

A QLCS was ongoing across central Mississippi this afternoon, one
that was responsible for producing at least a few tornadoes across
the state. As low pressure to the northwest continues to rapidly
deepen, southerly flow across the deep south will strengthen and a
warm front - currently from around Birmingham westward into MS
between I-20 and I-22 - should shift north into TN just beyond the
TN/AL/GA border. As this occurs, the QLCS should follow suite and
develop to the northeast, arriving in the southern TN valley
between roughly 7pm and midnight tonight. This likely represents
the best chance of seeing any tornadic development in our forecast
area. While not robust by a long stretch, this rapid northward
expansion of the warm sector should allow positive CAPE values on
the order of 500-800 J/kg to push into the southern valley.
Combine this with substantial low level shear and there is at
least a conditional threat of tornadoes. These would be short
lived as they would likely be embedded within a QLCS.

Later tonight, a cold front further to the west, will begin to
approach the area. Expect to see another, secondary line of storms
ahead of this front and entering the forecast after midnight.
While the overall threat of severe weather will be less with this
line, this will likely be the best threat of more widespread
straight line winds. Given the low and mid level wind fields,
should there be any severe storms embedded in this line, or bowing
segments, they will represent a potential to surface some very
strong winds. One could easily see damaging winds in excess of
70-80 mph with any stronger bow echoes.

In addition to the storms, flash flooding will be a concern as
well. The main area of concern here would be the southern valley
which will receive two distinct rounds of convection, one this
evening and then another late tonight. Rain amounts are not overly
impressive, but rain rates in the stronger convective elements
will likely be on the order of 3-4 inches per hour which would be
enough to produce some brief/localized flash flooding across areas
of the southern plateau and southern valley.

Lastly, the regional wind fields associated with this system will
be quite impressive. Winds have been gusting into the mid 60s in
the more favorable mountain wave spots today. And while those will
subside over the next 3-4 hours, strengthening gradients across
the region will continue to produce some breezy conditions through
tomorrow before they relax and winds ease. In fact, some guidance
indicates that westerly winds of 40-50 mph may occur behind the
front tomorrow morning across southwest Virginia and far northeast
Tennessee.

All of the rain and winds associated with this system, push off
to the east and/or relax by mid/late Monday morning. Expect
clearing skies and pleasant conditions by Monday afternoon across
the forecast area.

CD

.Long Term...(Tuesday through Sunday)...

Key Messages:

1. Unseasonably cool weather expected through late week, with the
most widespread frost potential coming Wednesday night.

2. Weak system brings light rain, mixing with a little wet snow, in
the highest elevations of the plateau, E TN, and SW VA Tuesday night
into Wednesday morning. Little to no accumulations expected.

3. Gradual warming next weekend, but uncertainty with the timing of
the next system that will bring chances of showers.

Discussion:

Tuesday...

A highly amplified pattern characterized by strong mid/upper ridging
over the West coast and deep longwave troughing over the central and
eastern CONUS will provide a deep NW flow of cool air from the
Canadian arctic into the OH and TN valleys. Surface high pressure
centered over the TN valley and southern Appalachians will provide
mostly sunny skies in the morning, before clouds increase during the
afternoon as the high shifts a bit E ahead of a mid level shortwave
trough diving into the OH valley. Slight chance to chance pops for
showers were included Tuesday afternoon from the N plateau through
NE TN and SW VA, but limited moisture return ahead of this
disturbance will make any activity very light and spotty. Highs
Tuesday will only reach the upper 50's/low 60's.

Tuesday night and Wednesday...

The aforementioned shortwave and lobe of PV will brush across the
north half of our CWA Tuesday night. As previously mentioned,
moisture return will not be impressive since the old frontal
boundary remains well S across southern AL and central GA, but NAM,
GFS, ECMWF, and CMC guidance are all in agreement on a 130-150 kt H3
jet streak on the base of the broader longwave trough rotating
through the TN valley as the shortwave moves across. This lift from
the jet will combine with enough moisture to squeeze out a band of
light rain showers. H85 temps cooling to -2 to -4 C behind the
shortwave will allow for a brief changeover to wet snow late Tuesday
night into Wednesday morning across the higher elevations of the N
plateau, E TN, and SW VA before drier air filtering in quickly ends
the precip early Wednesday morning. Stayed with WPC QPF for this
system which was in line with GEFS and CMC ensembles of mostly a few
hundredths to a tenth inch, so snow accumulations should only amount
to a few tenths of an inch or less. Slight chance/chance pops will
continue through late morning Wednesday in the far E and NE with all
areas dry by afternoon. Highs Wednesday will only recover to the mid
50's to near 60.

Wednesday night and Thursday...

Cold high pressure dropping in from the N will bring calming winds
and mainly clear skies setting the stage for temps to plummet. The
most widespread frost/freeze potential of the week looks to be early
Thursday morning with lows in the low/mid 30's. Highs Thursday will
range from the low/mid 60's.

Thursday night through Sunday...

The large mid/upper trough will finally relax during this time
allowing for more zonal flow to develop. This will lead to gradually
warming temps. Guidance remains in somewhat disagreement on the
timing of two fast moving disturbances, with one in the
Friday/Saturday timeframe and another Sunday or Sunday night. For
now, have slight chance/chance pops Friday through the weekend.
Highs Friday and Saturday will generally reach the upper 60's with
low 70's Sunday.

RG
&&

.AVIATION...
00Z TAF DISCUSSION.

Showers and Thunderstorms to spread across the area tonight.
Expect strongest storms at KCHA next few hours and then later at
TYS and TRI. Ceilings are MVFR at KCHA and will stay there until
late in the taf period. A lower ceiling or visibility will be
possible in thunderstorms overnight with IFR at times. Downslope
flow should keep VFR cigs through early evening at KTYS and KTRI
but become MVFR closer to 06Z. Strong winds aloft will lead to
LLWS at all sites overnight until wind shifts to the southwest
late tonight. Conditions may return to VFR in the last few hours
of the TAF period at KTYS and KTRI.

TD

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flash Flood Watch through Monday morning for Cherokee-Clay.

     Wind Advisory until 10 AM EDT Monday for Cherokee-Clay.

TN...High Wind Warning until 8 AM EDT Monday for Blount Smoky
     Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
     Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

     Flash Flood Watch through Monday morning for Anderson-Bledsoe-
     Blount Smoky Mountains-Bradley-Campbell-Claiborne-East Polk-
     Hamilton-Knox-Loudon-Marion-McMinn-Meigs-Morgan-North
     Sevier-Northwest Blount-Northwest Monroe-Rhea-Roane-Scott-
     Sequatchie-Sevier Smoky Mountains-Southeast Monroe-Union-
     West Polk.

     Wind Advisory from 11 PM this evening to 2 PM EDT Monday for
     Anderson-Campbell-Claiborne-Grainger-Hamblen-Hancock-
     Hawkins-Jefferson-Knox-North Sevier-Northwest Blount-
     Northwest Carter-Northwest Cocke-Northwest Greene-Sullivan-
     Union-Washington.

     Wind Advisory until 10 AM EDT /9 AM CDT/ Monday for Bledsoe-
     Bradley-East Polk-Hamilton-Loudon-Marion-McMinn-Meigs-
     Morgan-Northwest Monroe-Rhea-Roane-Scott-Sequatchie-West
     Polk.

VA...Wind Advisory from 11 PM this evening to 2 PM EDT Monday for Lee-
     Russell-Scott-Washington-Wise.

&&
Hazardous weather outlook, Apr 12, 1:44 AM CST, 16 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
344 AM EDT Sun Apr 12 2020

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-130745-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
344 AM EDT Sun Apr 12 2020 /244 AM CDT Sun Apr 12 2020/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

...Windy Conditions Develop Late Today and Tonight, especially for
the far East Tennessee Mountains and Foothills...
...Periods of Heavy Rain and Possible Flooding for the Plateau,
Central and Southern Sections of East Tennessee, and southwest
North Carolina for this Afternoon and Tonight...
...Severe Storms Possible from this Evening through Early Monday
Morning...

A severe weather outbreak is possible across the Tennessee Valley
region Sunday evening through early Monday morning. Damaging winds
up to 70 mph will be the greatest threat from these storms but
there is a risk of isolated tornadoes across the Plateau,
southeast Tennessee, and southwest North Carolina. Hail up to
quarter size is also possible.

Periods of heavy rain is also anticipated with the greatest risk
of flash flooding across the Plateau, central and southern section
of the east Tennessee, and southwest North Carolina. Stream
flooding, roadway flooding, and flooding of low lying areas are
possible.

High winds will develop across the East TN mountains and adjacent
foothills Today and continue into Monday morning. Southerly winds
may gust up to 80 mph in some locations during that time. Windy
conditions will also develop elsewhere late today through Monday
morning with gusts up to 35-40 mph possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

...Wind Advisory for southwest Virginia and northeast Tennessee
Monday Morning...

Otherwise, Hazardous weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be this evening and overnight.
Please relay any information about severe weather to the NWS while
following local, state, and CDC guidelines.

In the hours before

Local storm report, Apr 12, 3:30 PM CST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 PM EDT SUN APR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     NON-TSTM WND GST 2 S CAMP CREEK          36.06N 82.76W
04/12/2020  M66 MPH          GREENE             TN   MESONET

            RECORDED AT CAMP CREEK WIND TOWER.

&&
Local storm report, Apr 12, 3:37 PM CST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
537 PM EDT SUN APR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     NON-TSTM WND GST 3 ESE WEARS VALLEY      35.70N 83.61W
04/12/2020  M62 MPH          SEVIER             TN   PARK/FOREST SRVC

            RECORDED AT COVE MOUNTAIN WIND TOWER. TIME
            ESTIMATED.

&&
Local storm report, Apr 12, 3:55 PM CST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
555 PM EDT SUN APR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     NON-TSTM WND GST 2 S CAMP CREEK          36.06N 82.76W
04/12/2020  M66 MPH          GREENE             TN   MESONET

            RECORDED AT CAMP CREEK WIND TOWER.

1200 PM     NON-TSTM WND GST 3 ESE WEARS VALLEY      35.70N 83.61W
04/12/2020  M62 MPH          SEVIER             TN   PARK/FOREST SRVC

            RECORDED AT COVE MOUNTAIN WIND TOWER. TIME
            ESTIMATED.

&&
Special weather statement, Apr 12, 6:10 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Morristown TN
810 PM EDT Sun Apr 12 2020

TNZ081-098-099-130045-
Sequatchie TN-Marion TN-Hamilton TN-
810 PM EDT Sun Apr 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEQUATCHIE...MARION
AND SOUTHWESTERN HAMILTON COUNTIES UNTIL 845 PM EDT/745 PM CDT/...

At 810 PM EDT/710 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 9 miles south of Sewanee to
8 miles west of Bridgeport to near Stevenson. Movement was east at 45
mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Chattanooga, Jasper, Signal Mountain, South Pittsburg, Walden,
Whitwell, Kimball, Fairmount, Red Bank and Powells Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3515 8586 3531 8530 3507 8531 3498 8535
      3499 8586
TIME...MOT...LOC 0010Z 257DEG 37KT 3507 8587 3497 8587 3487 8593

JLB

The radar

The Northeast Alabama radar (KHTX), 80 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

11 flash flood, 9 thunderstorm wind, 6 tornado. Local standard time, as filed.

Thunderstorm Wind, Sequatchie

When
April 12, 6:30 PM CST
Where
Sequatchie County, 0.56 mi W of Dunlap
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.380, -85.390

Trees were reported down near Dunlap.

Thunderstorm Wind, Monroe

When
April 12, 8:50 PM EST
Where
Monroe County, 0.89 mi SE of Tellico Plains
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
35.360, -84.290

Several trees were reported down.

Thunderstorm Wind, Polk

When
April 12, 9:00 PM EST
Where
Polk County, 1.13 mi E of Conasauga
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.000, -84.730

Numerous trees and power lines were reported down.

Flash Flood, Marion

When
April 12, 8:00 PM CST to April 13, 1:30 AM CST
Where
Marion County, 4 mi NW of Jasper to 3 mi SW of South Pittsburg
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
35.121, -85.680

Many flooded roads. Water in some homes. Many streams have overflowed their banks.

Flash Flood, Marion

When
April 12, 9:00 PM CST to 9:05 PM CST
Where
Marion County, 0.5 mi N of Kimball to Kimball
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
35.057, -85.680

Vehicle on Kimball Cove Road came to a flooded bridge over Kimball Cove Branch. The two occupants left the vehicle, and one was washed downstream and perished.

Thunderstorm Wind, Hamilton

When
April 12, 10:17 PM EST
Where
Hamilton County, 1.16 mi NNW of Brainerd
Measured
55 kt (63 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
35.046, -85.234

A large, uprooted tree fell across the corner of a permanent home. The tree destroyed the underlying structure of the roof and laid across an occupied bed. This damage occurred northwest of the eastern Hamilton County tornado and was associated with the heavy precipitation and consequentially strong outflow wind gusts.

Tornado, Hamilton

When
April 12, 10:19 PM EST to 10:31 PM EST
Where
Hamilton County, 1.71 mi ENE of East Ridge to 3.17 mi NNE of Collegedale Arpk
Rating
EF3
Path length
12.75 mi
Path width
1,500 yd
Continued into
Bradley, Tn (MRX)
Deaths
2 direct, 0 indirect
Injuries
18 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
34.986, -85.191

Ground surveys and radar data suggest the tornado touched down on the south side of Fort Oglethorpe, near the Chickamauga Battlefield Visitor Center in Catoosa County. The tornado crossed I-75 along Scruggs Road, then crossed the Tennessee/Georgia state-line somewhere between Scruggs Road and GA-Hwy 41 (Ringgold Rd in Tennessee). It quickly moved across the Harris Hills area where some trees were uprooted and then continued towards East Brainerd Road and Stratman Circle where an auto parts store was completely leveled and nearby structures had significant roof damage done. The tornado then struck the end of a large shopping building where a restaurant was located. The restaurant facade was destroyed and the roof was peeled back. This is where the tornado picked up strength and was near its peak intensity. It continued northeast into the Drake Forest neighborhood where extensive structure, roof, and tree damage was noted. There were likely pockets of EF-3 damage here, as well. The tornado damage path really widened as it moved northeast into the Holly Hills neighborhood. This was likely the widest part of the tornado. Nearly as far as you could see to the southeast, tree trunks were snapped and significant home damage was noted. Some areas were blocked by tree debris and fallen power poles as well as large debris removal machinery which limited easy access to some areas. Additional damage was found in Ooltewah near the Summit Softball Complex and particularly significant roof damage to several units/buildings of the Integra Hills Preserve Apartments. The tornado weakened as it crossed South Lee Highway and eventually dissipated in southwestern Bradley County.

Thunderstorm Wind, Hamilton

When
April 12, 10:24 PM EST
Where
Hamilton County, (Cha)lovell Fld Chat
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
35.030, -85.200

Wind gust recorded at the Chattanooga airport.

Tornado, Bradley

When
April 12, 10:31 PM EST to 10:33 PM EST
Where
Bradley County, 0.61 mi SW of Mineral Park to 1.08 mi ENE of Mineral Park
Rating
EF0
Path length
1.66 mi
Path width
800 yd
Reported by
NWS Storm Survey
Coordinates
35.095, -85.009

This tornado started near Fort Oglethorpe, Georgia in Catoosa County and tracked across eastern Hamilton County in Tennessee. The tornado weakened as it crossed South Lee Highway and eventually dissipated in southwestern Bradley County. The tornado crossed into Bradley County approximately 1.9 miles southwest of McDonald. This portion of the tornado in Bradley County was rated as EF0.

Tornado, Bradley

When
April 12, 10:45 PM EST to 10:50 PM EST
Where
Bradley County, 1.09 mi ESE of Cleveland to 2.57 mi NW of Chestuee
Rating
EF2
Path length
3.04 mi
Path width
500 yd
Injuries
6 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
35.161, -84.864

The storm from Hamilton County moved into Bradley County with a mesocyclone moving directly over downtown Cleveland. A tornado then formed quickly in Cleveland, less than a mile east northeast of downtown. A residential section was hit, comprising single family homes as well as mobile homes, with 26 destroyed, 23 receiving major damage, and 62 other dwellings affected. A church in this area was heavily damaged and hundreds of trees were either uprooted, or had large limbs snapped. The tornado then moved out of the city before occluding and dissipating in rural areas near Benton Pike east of downtown.

Tornado, Bradley

When
April 12, 10:50 PM EST to 10:55 PM EST
Where
Bradley County, 1.74 mi ESE of East Cleveland to 1.82 mi NE of Climer
Rating
EF1
Path length
5.09 mi
Path width
500 yd
Reported by
NWS Storm Survey
Coordinates
35.166, -84.824

After the Cleveland tornado occluded, the parent mesocyclone spawned another tornado that began near Michigan Avenue Road and Minnis Road. Snapped and uprooted trees were seen in this area along with downed utility poles. The tornado continued moving northeast and strengthened near Corvin and Wilkerson Roads where single family homes sustained significant roof damage, several barns and outbuildings were either partially or completely destroyed, and hundreds of trees were snapped or uprooted. This type of damage continued along Chatata Valley Road through Julian Road. The tornado then began to dissipate along Julian Road northeast of Evans Road where damage was mainly to trees and roof shingles.

Thunderstorm Wind, Bradley

When
April 12, 10:51 PM EST
Where
Bradley County, 1.7 mi E of Chestuee
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
35.130, -84.750

Four large trees were reported down and a shed was destroyed in the eastern part of Cleveland.

Thunderstorm Wind, Hamilton

When
April 12, 10:53 PM EST
Where
Hamilton County, 1.49 mi SSW of Montlake
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.200, -85.130

Trees were reported down with power outages. Also, a ham radio tower was downed at 8612 Bill Reed Road in Ooltewah.

Tornado, Bradley

When
April 12, 10:55 PM EST to 11:00 PM EST
Where
Bradley County, 1.1 mi SSE of Julian Chapel to 3.91 mi E of Haun Mill
Rating
EF1
Path length
4.21 mi
Path width
500 yd
Continued into
Polk, Tn (MRX)
Reported by
NWS Storm Survey
Coordinates
35.205, -84.775

Around the time that the Cleveland 2E tornado was occluding along Julian Road, another tornado began developing south of Tasso just to the southwest of the New Friendship Cemetery. Many trees were snapped and uprooted in the cemetery, and a wooded area between the cemetery and a private residence was deforested. The tornado weakened as it moved across Chatata Valley Road before restrengthening along Cates Lane and Morgan Road where hundreds of trees were snapped or uprooted along with roof and cosmetic damage to a few single family homes and outbuildings. Similar damage continued as the tornado traveled along Baker Bridge Road before it began to weaken with its path becoming less defined. The tornado dissipated near Geren and Upper River Roads where a wider area of tree damage occurred.

Tornado, Polk

When
April 12, 10:59 PM EST to 11:00 PM EST
Where
Polk County, 2.59 mi NNW of Benton Station to 2.58 mi NNW of Benton Station
Rating
EF0
Path length
0.52 mi
Path width
500 yd
Reported by
NWS Storm Survey
Coordinates
35.213, -84.701

This tornado began in Bradley County near Tasso just to the southwest of the New Friendship Cemetery. After crossing Baker Bridge Road in northeast Bradley County it began to weaken with its path was less defined. The tornado crossed into Polk County approximately 2.9 miles north-northwest of Benton, Tennessee. The tornado dissipated near Geren and Upper River Roads where a wider area of tree damage occurred.

Thunderstorm Wind, Polk

When
April 12, 11:40 PM EST
Where
Polk County, 2.36 mi SSW of Hiwassee Beach
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.190, -84.570

Numerous trees were reported down across the county. The area around Reliance was hit especially hard. The time of occurrence was estimated from radar.

Flash Flood, Monroe

When
April 12, 11:47 PM EST to April 13, 3:00 AM EST
Where
Monroe County, 4 mi SSW of Madisonville to 3 mi SW of Madisonville
Cause
Heavy Rain
Reported by
Public
Coordinates
35.467, -84.397

Water rescue in progress on Maxwell Road near County Farm Road. Several roads flooded.

Flash Flood, Bradley

When
April 13, 12:30 AM EST to 3:00 AM EST
Where
Bradley County, 4 mi NW of Cleveland to 4 mi SW of Cleveland
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.211, -84.930

Several roadways around Cleveland are flooded and some impassable.

Flash Flood, Sevier

When
April 13, 12:57 AM EST to 4:00 AM EST
Where
Sevier County, 3 mi W of Seymour to 1.5 mi SW of Seymour
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.880, -83.774

Several roads flooded and some were impassable around Seymour.

Thunderstorm Wind, Blount

When
April 13, 1:00 AM EST
Where
Blount County, 3.13 mi WNW of Lawson Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.670, -83.870

Several trees were reported down.

Flash Flood, McMinn

When
April 13, 1:15 AM EST to 4:00 AM EST
Where
McMinn County, 10 mi N of Athens to 10 mi WSW of Athens
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.595, -84.600

Several roads flooded across the county.

Flash Flood, Blount

When
April 13, 1:30 AM EST to 4:00 AM EST
Where
Blount County, Rockford to Maryville
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
35.830, -83.930

Numerous roads flooded in northwestern portion of the county. A business and a home took water.

Flash Flood, Sevier

When
April 13, 2:55 AM EST to 4:00 AM EST
Where
Sevier County, 1 mi S of Gatlinburg to 0.5 mi ESE of Gatlinburg
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
35.706, -83.520

West Prong Little Pigeon River flooded the Aquarium Bridge.

Flash Flood, Washington

When
April 13, 3:00 AM EST to 6:00 AM EST
Where
Washington County, 2 mi SSE of Johnson City to 3 mi SW of Johnson City
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.293, -82.336

Water rescue of a stranded motorist. Water threatening a couple of trailer parks.

Flash Flood, Carter

When
April 13, 3:48 AM EST to 6:00 AM EST
Where
Carter County, 1 mi SW of Roan Mtn to 1 mi SSE of Tiger Vly
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.190, -82.083

Several roads were reported flooded. The Doe River is out of its banks at Roan Mountain and Hampton.

Flash Flood, Unicoi

When
April 13, 4:48 AM EST to 7:00 AM EST
Where
Unicoi County, 1 mi SE of Rock Creek to 1 mi SSE of Flag Pond
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.140, -82.387

Flooding of Upper Higgins Creek and Rice Creek prompted the evacuation of homes in the Temple Hill area.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Marion2020-04-1233FemaleIn WaterDirect
Thunderstorm Wind, Hamilton2020-04-1229MalePermanent HomeDirect
Tornado, Hamilton2020-04-1246MaleMobile/Trailer HomeDirect
Tornado, Hamilton2020-04-154MalePermanent HomeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2020Every state in 2020This day in weather historyThe tornado archive for Tennessee, 2020Warnings in Tennessee, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 875935, 875936, 877265, 890141, 890149, 890609, 876337, 875947, 888670, 877262, 877263, 875937, 875942, 877264, 888675, 875945, 890155, 890157, 890160, 875946, 890164, 890168, 890171, 890180, 890182, 890185.